Tornado, Mower
- When
- August 18, 11:50 AM CST to 11:51 AM CST
- Where
- Mower County, 4 mi N of Dexter
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Property damage
- $6,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.767, -92.717
Law enforcement officials reported a tornado touched down briefly just north of Dexter (Mower County), damaging a livestock building and flattening corn. Funnel clouds were also sighted elsewhere around Mower County, but none of these touched down.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Law enforcement officials reported a tornado touched down briefly just north of Dexter (Mower County), damaging a livestock building and flattening corn. Funnel clouds were also sighted elsewhere around Mower County, but none of these touched down. In Winona (Winona County), the emergency manager reported trees down and damage to trailers at a campground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 18, 2:15 AM CST, 9 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 315 AM CDT THU AUG 18 2005 SHORT TERM...TODAY THROUGH SATURDAY MAIN FORECAST CONCERNS CONTINUE TO FOCUS ON PRECIPITATION CHANCES OVER THE NEXT COUPLE DAYS AND THE POSSIBILITY OF SEVERE WEATHER ACROSS THE SOUTH THIS AFTERNOON. SURFACE MAP AT 2 AM HAD AN AREA OF LOW PRESSURE OVER EASTERN SD WITH A WARM FRONT EXTENDING THROUGH EAST CENTRAL IA. QUITE AN EXPANSIVE AREA OF SHOWER AND THUNDERSTORMS ACTIVITY NORTH OF THE FRONT IN THE WARM/MOIST ADVECTION. AIDING THE LIFT WAS LEFT EXIT REGION OF 300MB 80KT JET HEADING NORTHEAST OUT OF NEBRASKA. 00Z 18AUG05 GFS AND NAM INITIALIZED FAIRLY WELL AND REMAIN IN DECENT OVERALL AGREEMENT THROUGH 60 HRS. THERE ARE SOME MINOR DIFFERENCES IN QPF PRODUCTION WITH FORCING SIGNALS. IN THIS CASE...TENDED TOWARD AN OVERALL BLEND BETWEEN THE TWO. MID-LEVEL SHORTWAVE TROUGH/SURFACE LOW ACROSS NORTHERN PLAINS TRACK EAST TODAY WITH THE WARM FRONTAL BOUNDARY EDGING NORTH TO ALONG THE IA/MN BORDER INTO SOUTHERN WI BY LATE THIS AFTERNOON. CONTINUOUS MOISTURE FEED WILL ALLOW FOR PLENTY OF SHOWER AND EMBEDDED THUNDERSTORM ACTIVITY ACROSS THE ENTIRE FORECAST AREA. MODELS HINT AT A DRY SLOT MOVING INTO SOUTHERN PORTIONS OF THE FORECAST AREA BY LATE AFTERNOON. IF THIS DOES INDEED OCCUR...SURFACE HEATING COULD PUSH CAPES INTO THE 3500-4000J/KG RANGE WITH 0-6KM SHEAR VALUES HOVERING AROUND 50KTS. IN ADDITION...ONGOING PRECIPITATION TODAY WILL LIKELY ENHANCE THE WEST-EAST FRONTAL BOUNDARY FROM ALONG THE MN/IA BORDER INTO SOUTHWEST WI. THIS IN TURN MAY PRODUCE STORM RELATIVE HELICITY VALUES AROUND 400M2/S2...VERY FAVORABLE FOR SUPERCELL ACTIVITY...INCLUDING ISOLATED TORNADO THREAT. AGAIN...THIS ALL HEDGES ON THE AMOUNT OF CLEARING IN THE DRY SLOT. CURRENT THINKING FOR THE BEST SEVERE THREAT WOULD BE ALONG AND SOUTH OF A LINE FROM AUSTIN MINNESOTA THROUGH VIROQUA WI. WILL ADD POSSIBILITY OF SEVERE MENTION IN THE ZONES. MID-LEVEL SHORTWAVE AND SURFACE LOW TRACK INTO EASTERN WISCONSIN BY MIDNIGHT...PULLING MOST OF THE PRECIPITATION WITH IT. INTERIM RIDGE OF HIGH PRESSURE BUILDS INTO THE AREA DURING THE REMAINDER OF THE OVERNIGHT HOURS FOR QUIET CONDITIONS. VIGOROUS/DEEP MID-LEVEL TROUGH EDGES EAST FROM SOUTHERN CANADA/NORTHERN PLAINS BY FRIDAY AFTERNOON...SENDING A SURFACE COLD FRONT INTO THE REGION FOR A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. MODELS THEN SUGGEST A SURFACE LOW GENERATING ALONG THE COLD FRONT OVER NORTHEAST NEBRASKA. THE LOW THEN TRACKS NORTHEAST TOWARD NORTHEAST IA BY SAT 00Z. AMPLE AMOUNT OF MOISTURE TRANSPORT IS INDICATED IN ADVANCE OF THE WAVE WITH FORCING SIGNALS INDICATING THE POSSIBILITY OF THE NORTHERN PERIPHERY MCS CLIPPING NORTHEAST IA INTO FAR SOUTHERN WI THROUGH MIDNIGHT OR SO. WENT WITH LIKELY POPS ACROSS THIS AREA. UPPER LOW TRACKS ACROSS SOUTHERN ONTARIO ON SATURDAY WITH SOUTHERN PERIPHERY OF THE ASSOCIATED COLD POOL/CYCLONIC FLOW AFFECTING THE FORECAST AREA...IN THE FORM OF EXTENSIVE CUMULUS DEVELOPMENT AND COOLER TEMPERATURES. MODELS HOWEVER KEEP ANY CONVECTIVE PRECIPITATION ASSOCIATED WITH THIS FEATURE NORTH OF THE AREA. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY MEDIUM RANGE MODELS CONTINUE TO ADVERTISE STRONG UPPER RIDGE TAKING HOLD ACROSS THE AREA THROUGH TUESDAY FOR DRY CONDITIONS WITH A WARMING TREND. BY WEDNESDAY...THE RIDGE BUDGES EAST ALLOWING A COLD FRONT TO APPROACH FROM THE PLAINS. EXTENDED GRIDS REFLECT THIS OVERALL SCENARIO WELL. NO CHANGES MADE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 505 AM CDT THU AUG 18 2005 IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-191000- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT- HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK- 505 AM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA MAINLY THIS AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TODAY. ONGOING SHOWERS AND THUNDERSTORMS THIS MORNING WILL LIMIT INSTABILITIES AND THUS ANY SEVERE WEATHER THREAT. HOWEVER...THIS AFTERNOON SOME CLEARING IS EXPECTED TO WORK ITS WAY INTO THE AREA...AS A WARM FRONT LIFTS NORTHWARD AND EXTENDS ALONG THE IOWA MINNESOTA BORDER INTO SOUTHERN WISCONSIN. WITH SOME CLEARING EXPECTED...MODERATE INSTABILITIES ARE LIKELY TO DEVELOP THIS AFTERNOON INTO THE EVENING HOURS. STORMS ARE EXPECTED TO INTENSIFY IN VICINITY OF THE BOUNDARY AND OTHER STORMS MAY DEVELOP FARTHER SOUTHWARD IN THE WARM SECTOR. ALONG WITH THE MODERATE INSTABILITIES...WIND PROFILES WILL BE VERY FAVORABLE FOR SEVERE THUNDERSTORMS. THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SECOND VIGOROUS UPPER LEVEL TROUGH WILL DROP INTO THE AREA ON FRIDAY PUSHING A COLD FRONT TOWARDS THE AREA. THUNDERSTORMS WILL ONCE AGAIN DEVELOP AHEAD OF THE ADVANCING COLD FRONT. AMPLE LOW LEVEL MOISTURE WILL BE IN PLACE...AND COMBINED WITH FAVORABLE UPPER LEVEL WIND PROFILES...SOME STORMS COULD REACH SEVERE LEVELS BY LATE AFTERNOON INTO THE EVENING HOURS. AT THIS TIME IT LOOKS AS THOUGH THE MAIN THREATS WILL BE FROM LARGE HAIL AND DAMAGING WINDS. THE SYSTEM WILL PULL AWAY FROM THE AREA LATE FRIDAY NIGHT AND SATURDAY...WITH ONLY A FEW LINGERING THUNDERSTORMS POSSIBLE SATURDAY MORNING...BUT THESE LOOK TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM TODAY. SPOTTERS SHOULD MONITOR THE LATEST WEATHER INFORMATION CONCERNING POSSIBLE ACTIVATION FRIDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-086>088-WIZ017-029-032>034-041>044-191000- ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED- TAYLOR-TREMPEALEAU-WABASHA-WINONA- 505 AM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...SOUTHWEST AND CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA MAINLY THIS AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TODAY. ONGOING SHOWERS AND THUNDERSTORMS THIS MORNING WILL LIMIT INSTABILITIES AND THUS ANY SEVERE WEATHER THREAT. HOWEVER...THIS AFTERNOON A WARM FRONT IS EXPECTED TO LIFT NORTHWARD AND EXTEND ALONG THE IOWA MINNESOTA BORDER INTO SOUTHERN WISCONSIN. DEPENDING ON EXACTLY WHERE THIS BOUNDARY LIES AND HOW MUCH IF ANY CLEARING DEVELOPS...SOME THUNDERSTORMS MAY REACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SECOND VIGOROUS UPPER LEVEL TROUGH WILL DROP INTO THE AREA ON FRIDAY PUSHING A COLD FRONT TOWARDS THE AREA. THUNDERSTORMS WILL ONCE AGAIN DEVELOP AHEAD OF THE ADVANCING COLD FRONT. AMPLE LOW LEVEL MOISTURE WILL BE IN PLACE...AND COMBINED WITH FAVORABLE UPPER LEVEL WIND PROFILES...SOME STORMS COULD REACH SEVERE LEVELS BY LATE AFTERNOON INTO THE EVENING HOURS. AT THIS TIME IT LOOKS AS THOUGH THE MAIN THREATS WILL BE FROM LARGE HAIL AND DAMAGING WINDS. THE SYSTEM WILL PULL AWAY FROM THE AREA LATE FRIDAY NIGHT AND SATURDAY...WITH ONLY A FEW LINGERING THUNDERSTORMS POSSIBLE SATURDAY MORNING...BUT THESE LOOK TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM TODAY. SPOTTERS SHOULD MONITOR THE LATEST WEATHER INFORMATION CONCERNING POSSIBLE ACTIVATION FRIDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RABERDING
The La Crosse radar (KARX), 123 km away, was scanning. The volume nearest the first event began at 17:51 UTC.
2 funnel cloud, 1 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473487, 5473488, 5473489, 5473490, 5473491.